Posted 9/6/2017 5:13 PM (GMT -6)
A little known risk of long-term use of opiates is secondary adrenal insufficiency. The FDA recently required that all opiates have a Black Box warning to this affect.
Secondary adrenal insufficiency is a life-threatening condition where the pituitary becomes suppressed and failed to release sufficient ACTH, a hormone that instructs the adrenal glands to produce cortisol. Cortisol is a life essential hormone. Every cell in the body depends on cortisol at a cellular level to survive and function.
Symptoms: Profound fatigue, not relieved by rest; pervasive muscle and joint pain and hypersensitivity; nausea/vomiting and intestinal distress; sensitivity to lights, sounds, and touch; headaches; postural hypotension, low blood pressure with change of position from sit to stand.
As a preliminary basis of testing, you would want your physician to order:
1. Baseline morning serum cortisol level. The blood draw must be between 7 and 8 am. This is essential. Cortisol does not have a fixed/constant level in the bloodstream but rather follows a circadian pattern.
2. Baseline morning serum ACTH level. The blood vials must be immediately placed on ice. ACTH distigrates quickly when out of the blood stream.
If either/or cortisol or ACTH levels are low-normal, then further testing is indicated. The ACTH stimulation teat or Insulin Tolerance Test (ITT) are reliable testing parameters to diagnosis adrenal insufficiency.
Adrenal insufficiency is not on the radar of most physicians. You will want to acquaint yourself with the basics of the condition. The National Adrenal Disease Foundation (NADF) has a comprehensive web site.
For anyone who has been on long-term opiates/narcotics or who has had corticosteroid epidural injections it is prudent to keep awareness of secondary adrenal insufficiency. The condition can manifest itself months or years after narcotic or corticosteroid use.
Sending you healing wishes and a dose of faith,